Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 32, NWS Salt Lake City, UT

August 17, 2007Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 17, 2007, 6:03 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2007, 6:03 PM MDT (00:03 UTC)
Expired
Aug 17, 2007, 6:45 PM MDT
In force
42 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 82 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4676 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 180004
SVRSLC
UTC003-045-180045-
/O.NEW.KSLC.SV.W.0032.070818T0003Z-070818T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
603 PM MDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BOX ELDER COUNTY IN UTAH...
  NORTH CENTRAL TOOELE COUNTY IN UTAH...

* UNTIL 645 PM MDT

* AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 35 MILES NORTHWEST OF KNOLLS TO 15 MILES SOUTHWEST
  OF KNOLLS...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  I-80 AT MILEMARKER 40 BY 605 PM MDT
  KNOLLS BY 620 PM MDT...
  CLIVE BY 635 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4123 11374 4052 11361 4059 11278 4131 11290

$$

CSMITH
1 follow-up statement
000 
WWUS55 KSLC 180025
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
621 PM MDT FRI AUG 17 2007

UTC003-045-180045-
/O.CON.KSLC.SV.W.0032.000000T0000Z-070818T0045Z/
TOOELE UT-BOX ELDER UT-
621 PM MDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTH CENTRAL BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES...

AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 39 MILES NORTHWEST OF LAKESIDE TO 12 
MILES SOUTHWEST OF KNOLLS...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  I-80 MILE MARKER 40 BY 635 PM MDT...
  CLIVE BY 640 PM MDT...

LAT...LON 4143 11375 4052 11361 4059 11278 4149 11295

$$

CSMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:49 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 17, 3:49 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
349 PM MDT FRI AUG 17 2007

.SYNOPSIS...AN UPPER TROUGH ALONG THE WEST COAST WILL MOVE SLOWLY
THROUGH THE PACIFIC NORTHWEST AND NORTHERN ROCKIES OVER THE WEEKEND.
THIS WILL BRING AN INCREASING SOUTHWEST FLOW TO UTAH OVER AND A
DRYING TREND STARTING ON SUNDAY.

&&

.DISCUSSION...THE SHORT WAVE TROF OVER NRN UT THIS MORNING HAS MOVED
OUT OF THE AREA. THE NEXT DEFINABLE SHORT WAVE FEATURE IS OVER
CENTRAL AZ AND WILL LIFT INTO SRN UT OVERNIGHT AND SAT MORNING BEFORE
SHEARING OFF TO THE EAST. IN BETWEEN...DECENT AIRMASS INSTABILITY...
FAIRLY DEEP MOISTURE AND A LITTLE BETTER SPEED SHEAR THAN YESTERDAY
HAVE ALLOWED CONVECTION TO BECOME QUITE ACTIVE WITH ISOLATED STRONG
CELLS. THERE ARE LIKELY SMALL VORT FEATURES IN THE INCREASING SWLY
FLOW ALOFT THAT ARE LOCALLY ENHANCING CONVECTION OVER NRN UT AND
NERN NV. SO THESE ELEMENTS SHOULD KEEP CONVECTIVE ACTIVITY GOING WELL
INTO THE NIGHT OVER MUCH OF THE FORECAST AREA WITH SOME DECREASE IN
COVERAGE WITH THE LOSS OF DAYTIME HEATING.

THE PAC TROF BEGINS TO MOVE ASHORE TOMORROW AND THE FLOW ALOFT
INCREASES EVEN FURTHER BUT DRIER MORE STABLE AIR BEHIND THE AZ WAVE
WILL BE SPREADING INTO SWRN UT IN THE AFTERNOON SUPPRESSING
CONVECTION THERE. THE AZ WAVE WILL BE LIFTING THRU NRN UT IN THE
AFTN AND COULD SET OFF SOME STRONG STORMS AGAIN AS SPEED SHEAR WILL
BE EVEN GREATER.

DRYING FOLLOWS THIS WAVE SUN WITH ONLY MINIMAL RESIDUAL MOISTURE
SETTING OFF ISOLATED CONVECTION OVER THE MTNS AND EAST BUT THE
INITIAL SHORT WAVE ASSOCIATED WITH THE PAC TROF WILL BE MOVING INTO
NRN UT LATE IN THE DAY WITH GOOD COOLING ALOFT DESTABILIZING THE
AIRMASS. THIS COULD SET OFF ISOLATED HIGH BASED STORMS AS IT MOVES
THRU SUN NIGHT THEN A DRY AND VERY STABLE AIRMASS IS FORECAST TO
COVER THE AREA MON.

TEMPS COOL ONLY MARGINALLY OVER THE NORTH MON THEN HEAT BACK UP
AGAIN TUE THRU THE REST OF THE WEEK. WE STAY DRY ALTHO SOME HIGH
BASED MTN CONVECTION COULD RETURN WED AND THU.

&&

.AVIATION...GUSTY SOUTHERLY WINDS ARE EXPECTED TO CONTINUE AT THE
KSLC TERMINAL THROUGH 22-23Z THIS EVENING...WITH A 30 PERCENT CHANCE
THERE WILL BE NO NORTHWESTERLY WIND SHIFT AT ALL. THERE IS A 40
PERCENT CHANCE THUNDERSTORM OUTFLOW WILL CAUSE GUSTY VARIABLE WINDS
AT THE TERMINAL THROUGH 03Z TONIGHT.

&&

.FIRE WEATHER...HIGH PRESSURE OVER COLORADO WILL CONTINUE TO SHIFT
SLOWLY EAST OVER THE NEXT COUPLE OF DAYS IN RESPONSE TO AN UPPER
TROUGH MOVING TOWARD THE PACIFIC NORTHWEST COAST. AS THE TROUGH
DRIFTS EAST AN INCREASE IN THE SOUTHERLY FLOW ALOFT WILL CONTINUE
THROUGH SUNDAY. WINDS WILL CONTINUE TO INCREASE INTO SUNDAY AS THE
AIRMASS SLOWLY BEGINS TO DRY FROM THE WEST. RELATIVE HUMIDITIES WILL
BE HIGH THROUGH SATURDAY THEN BEGIN TO LOWER FROM THE WEST INTO
SUNDAY. RED FLAG WARNING CONDITIONS NOT AN ISSUE AT THIS TIME.
SCATTERED AFTERNOON AND EVENING CONVECTION WILL DEVELOP THROUGH
SATURDAY...WITH LOCALLY HEAVY RAINFALL A THREAT WITH ANY
THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY/C.SMITH/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 17, 6:00 AM MDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI AUG 17 2007

UTZ001>016-019>021-517-518-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN AGAIN BE EXPECTED TODAY.
WITH A VERY MOIST AIRMASS IN PLACE...A FEW OF THE STORMS THIS AFTERNOON
WILL PRODUCE HEAVY RAINFALL...ESPECIALLY ACROSS SOUTH CENTRAL AND
SOUTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION ON
SATURDAY WITH STRONG STORMS AND HEAVY RAINFALL AGAIN POSSIBLE.
THERE WILL STILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS SOUTHEAST
SECTIONS ON SUNDAY...THEN DRY WEATHER SHOULD PREVAIL THE REMAINDER
OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 17, 4:23 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 PM MDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     SYRACUSE                41.10N 112.06W
08/17/2007  M63 MPH          DAVIS              UT   MESONET

&&

CVG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:43 PM MDTFlash Flood WarningSLCIron3 hr
Aug 17, 6:43 PM MDTSevere Thunderstorm WarningSLCBox Elder47 min
Aug 18, 2:46 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Aug 18, 2:52 PM MDTFire Weather WatchSLC13 hr
Aug 18, 3:27 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele48 min
Aug 18, 4:01 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Aug 18, 4:11 PM MDTSevere Thunderstorm WarningSLCBox Elder64 min
Aug 18, 5:13 PM MDTSevere Thunderstorm WarningSLCBox Elder47 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.